Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 1998, 2:14 PM MDT for Goshen County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 2:14 PM MDT (20:14 UTC)
- Expired
- Jul 21, 1998, 2:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS1 KCYS 212015 RRA SVRCYS WYC015-212045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 214 PM MDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING * UNTIL 245 PM MDT * AT 210 PM MDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH SOUTHWEST OF TORRINGTON... MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YODER AT 210 PM MDT HUNTLEY AT 210 PM MDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BAKER WCJIN-WYSE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:10 AM MDT, 12 hours 4 minutes earlier.
Area forecast discussion, Jul 21, 2:10 AM MDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 AM MDT TUE JUL 21 1998 IR LOOP INDICATING COLD TOPS OVER N UTAH ASCT WITH SHORT WAVE THAT WAS OVER CENTRAL MT...W WY AND N UTAH AT 00Z. UNABLE TO GET SLC RADAR AND UNABLE TO OBSERVE LDS VIA AFOS AS WELL AS BLM LTG DATA FROM INTERNET. WILL JUST GO AHEAD AND MENTION TSRA FOR SW WY THIS MORNING AS WAVE MOVES EAST. MEANWHILE THE SFC COLD FRONT WILL CONT TO PUSH SW ACROSS WY THIS MORNING AND SHOULD BE THROUGH ALL OF WY EXCEPT THE SW BY THIS AFT PUTTING AN END TO THE RECORD BREAKING HEAT WAVE ALONG WITH THE INFLUX OF MORE CLOUDS AND COOLER TEMPS. 70 RH AT LOWER LEVELS INCR FROM THE NE AND SHOULD ENVELOPE THE NE CWFA BY WED AFT. 400MB MSTR ACTUALLY GETS SHUNTED JUST S OF WY TONIGHT AND RETURNS N WED. BEHIND FRONT UPSLOPE FLOW BECOMES ESTABLISHED UP TO H7 THUS RAISING THE SFC DEW PNTS. AREA OF WEAK PVA TRACKS E ACROSS WY TODAY PROVIDING SOME LIFT. WOULD GO WITH 30 POPS FOR SW AND S CENTRAL ZONES OF CWFA WHERE BETTER UPPER LEVEL MSTR AND OVER NE ZONES WHERE MOIST UPSLOPE FLOW BEST ESTABLISHED. 20 POPS ELSEWHERE TODAY. ANY TSRA THAT FORM WILL BE BETTER RAIN PRODUCERS THAN THOSE OF LAST COUPLE OF DAYS. WITH INCR MSTR AT ALL LEVELS AND UPSLOPE BECOME BETTER ESTABLISHED WED WOULD GO 30-40 POPS MOST AREAS FOR WED AFT TSRA. SPC HAS OUR NE ZONES IN SLGT RISK FOR WED. PREFER COOLER FWC TEMPS FOR TUE AND WED AS CLOUDINESS WILL INCREASE AND CAA TAKES PLACE AT ALL LEVELS EXCE0PT WOULD STICK WITH WARMER FAN TEMPS FOR RKS TODAY. LIPSON
In the hours before
Special weather statement, Jul 21, 9:39 AM MDT, 4 hours 35 minutes before
WYZ061>070-NEZ001>003-019>021-054-055-220000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 939 AM MDT TUE JUL 21 1998 THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL BE MODERATE TODAY EAST OF THE LARAMIE RANGE AND LOW IN AREAS WEST OF THE LARAMIE RANGE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING TO THE EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. DISCUSSION...A COLD FRONT MOVED THROUGH SOUTHEAST WYOMING AND THE WEST NEBRASKA PANHANDLE OVERNIGHT. BEHIND THE FRONT WILL BE EASTERLY UPSLOPE SURFACE WINDS AND A MORE HUMID AND UNSTABLE AIR MASS. THE SHOWERS AND STORMS WILL CONTINUE FROM DOUGLAS TO CHADRON AND INTENSIFY DURING THE AFTERNOON. OTHERWISE EXPECT THUNDERSTORMS TO DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS BETWEEN 1 AND 2 PM AND THEN MOVE EAST AND BECOME STRONGER. MANY OF THE THUNDERSTORMS WILL PRODUCE HAIL UP TO $THREE QUARTERS OF AN INCH...HEAVY RAINFALL AND WIND GUSTS TO 50 MPH IN AREAS TO THE EAST OF THE LARAMIE RANGE. TO THE WEST OF THE LARAMIE RANGE MOST OF THE STORMS WILL NOT BE AS STRONG. WCJIN-WYSE-WYNE WEILAND
Special weather statement, Jul 21, 9:39 AM MDT, 4 hours 35 minutes before
WYZ061>070-NEZ001>003-019>021-054-055-220000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 939 AM MDT TUE JUL 21 1998 THE SEVERE WEATHER POTENTIAL IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE WILL BE MODERATE TODAY EAST OF THE LARAMIE RANGE AND LOW IN AREAS WEST OF THE LARAMIE RANGE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING TO THE EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. DISCUSSION...A COLD FRONT MOVED THROUGH SOUTHEAST WYOMING AND THE WEST NEBRASKA PANHANDLE OVERNIGHT. BEHIND THE FRONT WILL BE EASTERLY UPSLOPE SURFACE WINDS AND A MORE HUMID AND UNSTABLE AIR MASS. THE SHOWERS AND STORMS WILL CONTINUE FROM DOUGLAS TO CHADRON AND INTENSIFY DURING THE AFTERNOON. OTHERWISE EXPECT THUNDERSTORMS TO DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS BETWEEN 1 AND 2 PM AND THEN MOVE EAST AND BECOME STRONGER. MANY OF THE THUNDERSTORMS WILL PRODUCE HAIL UP TO $THREE QUARTERS OF AN INCH...HEAVY RAINFALL AND WIND GUSTS TO 50 MPH IN AREAS TO THE EAST OF THE LARAMIE RANGE. TO THE WEST OF THE LARAMIE RANGE MOST OF THE STORMS WILL NOT BE AS STRONG. WCJIN-WYSE-WYNE WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:50 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 35 min |
| Jul 21, 3:27 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 33 min |
| Jul 21, 4:18 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 32 min |
| Jul 21, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| Jul 21, 5:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.